Buprenorphine and Serotonin

0
37

We have developed strong relationships with the nation’s most effective drug and alcohol rehabilitation centers. Call us today. We can help: (866) 781-3882

Serotonin is a neurotransmitter in the body that is used to initiate feelings of happiness or optimism in the brain. It can also help with eating, sleeping and digesting while helping the body make healthy habits. Dopamine is associated with feelings of motivation, reward and productivity. Working in tandem, both prescriptions stimulate neurotransmitters to help regulate your mood.

Reduced levels of serotonin can cause depression. Lower dopamine levels may not directly cause but can contribute to depression.

Buprenorphine is a prescription drug used for medication-assisted treatment for opioid use.

woman about to take pill

Buprenorphine and Addiction

Buprenorphine is a partial opioid agonist that activates the opioid receptors and makes the brain believe it received the opioid. As opioid receptors are activated, the brain releases weaker dopamine levels to balance the cravings that may exist in the body, making the user feel stable rather than euphoric.

SSRIs and Depression

To increase serotonin levels in those suffering from depression, selective serotonin reuptake inhibitor (SSRI) medications are used as antidepressants. These prescriptions block the brain from taking as much serotonin at once, allowing for an increase in production. This interaction helps to increase overall mood, thus treating depression.

woman talking to doctor

Buprenorphine and Serotonin Syndrome

Depression and substance use can influence each other in an individual. Using opioids tends to increase feelings of loneliness, sadness and hopelessness, symptoms that are often associated with depression. For this reason, someone might already be on an SSRI before starting treatment for opioid addiction.

In some cases, once someone taking SSRIs receives the first dose of buprenorphine, both medications boost the production of similar neurotransmitters, leading to high serotonin levels. This amount can be dangerous for the body because it can lead to serotonin syndrome.

Serotonin syndrome can occur when too much serotonin builds up in the body. Its risk is the highest when a dose of medication is increased, a new drug is started or two medications containing serotonin are taken at once. While all opioid prescriptions can trigger serotonin syndrome, buprenorphine’s chemical makeup, combined with other serotonin-containing medications, can be a stronger catalyst. Some symptoms to look for include:

Ankle clonusAgitation or restlessnessConfusionRapid heart rateHigh blood pressureMuscle rigidity

Contact MedMark

Our trained staff at MedMark recognize that treatment for opioid addiction can come with challenges. We can help assist you or your loved one on your journey toward health in our treatment centers across the United States. Contact us today to learn more or find a location near you.

The post Buprenorphine and Serotonin appeared first on MedMark Treatment Centers.